Millions of Americans take statins to lower their blood cholesterol. The most common statins used in the United States include Lipitor, Crestor, Zocor and Pravachol.
One of the warnings given out to patients while taking these medications is that they may be at risk for muscle breakdown. This complication is rare but is serious and can be life-threatening.
Patients have usually been told by their physicians that if they have muscle pain while taking a high dose of statin, they should seek immediate medical help. But in most cases, the visits to the ER have proven to be a waste of time and money.
Unfortunately, no one seems to know how common this complication is and who is most prone to it. The other problem is that some physicians have been using different diagnostic codes for muscle pain.
This has made tracking of statin-induced muscle injury very difficult. Muscle injury is often diagnosed by a blood test but this does not indicate the severity of the injury or damage to other organs like the kidney. (1)
To correctly assess how frequent this problem with statins is, researchers at the University of Washington looked at computerized pharmacy records to review electronic medical record of statin users from 2006-2010.
The investigators did not rely on the specific diagnostic code for "statin related rhabdomyolysis” or billing data to track down the number of cases, because these data usually do not reveal anything about the case.
What they found was that out of 292 statin users who were coded for muscle breakdown, there were only 22 cases of statin-related muscle injury. Another seven cases were identified using other methods. Out of the 29 cases, 26 required hospitalization. There were no deaths.
This study confirmed an earlier U.S. FDA warning against the use of high dose statins. The study also shows that tracking down complications using diagnostic codes can be misleading, and usually leads to overestimation of complications.
So based on this study, statin associated muscle breakdown is very rare but the vague muscle ache may be more common.
For patients, there should be no need to worry if they are on low doses of statins and develop muscle pains. However, for those patients who take high dose statins and suddenly develop muscle pains, a visit to the ER is recommended.
Finally, if patients have no risk for heart disease, there should be no reason for them to take statins. For those who have risk factors, a change in lifestyle, diet and regular exercise is highly recommended. This is a lot safer and healthier than any drug.
1. M. Omar MA. FDA adverse event reports on statin-associated rhabdomyolysis.
Ann Pharmacother. 2002 Feb;36(2):288-95. Abstract: http://www.ncbi.nlm.nih.gov/pubmed/11847951
2. Floyd JS. Et al. Use of administrative data to estimate the incidence of statin-related rhabdomyolysis. JAMA. 2012 Apr 18;307(15):1580-2.
Reviewed April 30, 2012
by Michele Blacksberg RN
Edited by Jody Smith